Epilepsy Treatment (cont.)

Side Effects of Epilepsy Drugs

Before any epilepsy drug is prescribed, your health care provider will discuss with you the potential benefits, side effects, and risks.

As is true of all drugs, the drugs used to treat epilepsy have side effects. The occurrence of side effects depends on the dose, type of medication, and length of treatment. The side effects are usually more common with higher doses but tend to be less severe with time as the body adjusts to the medication. Anti-epileptic drugs are usually started at lower doses and increased gradually to make this adjustment easier.

There are three types of side effects:

Common or predictable side effects. These are generic, nonspecific, and dose-related side effects which occur with any epilepsy drug because it affects the central nervous system. These side effects include blurry or double vision, fatigue, sleepiness, unsteadiness, as well as stomach upset.

Idiosyncratic side effects. These are rare and unpredictable reactions which are not dose-related. Most often, these side effects are skin rashes, low blood cell counts, and liver problems.

Unique side effects. These are those that are not shared by other drugs in the same class. For example, Dilantin or Phenytek can cause the gums to swell and Depakene can cause hair loss. Your doctor will discuss any unique side effects before prescribing the medication.

How Long Epilepsy Treatment Lasts

In some types of epilepsy, patients can be taken off treatment after a few years, while other types of epilepsy require life-long treatment. With few exceptions, patients who are seizure-free for a certain period should be reevaluated to determine whether the drug can be discontinued. How long the seizure-free period should be varies among the types of epilepsy and is controversial even for a given type. The decision to discontinue a medication also depends on more than the length of the seizure-free period.

What is clear, however, is that epilepsy drugs should at least be considered for discontinuation in patients who are seizure-free for 10 years. If a medication is going to be discontinued, it should be weaned gradually to avoid triggering a seizure.

© 2005-2014 WebMD, LLC. All rights reserved.
Source article on WebMD



STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!